Florida, 2011

Rip Current in Florida, November 9, 2011

November 9, 2011 · NWS MLB · 1 event in 1 county or zone

Long period swells associated with distant Tropical Storm Sean produced numerous strong rip currents along the east central Florida coast. A female swimmer was pulled out to sea by a rip current and battered by the rough surf so that she became submerged in water.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Long period swells associated with distant Tropical Storm Sean produced numerous strong rip currents along the east central Florida coast. A female swimmer was pulled out to sea by a rip current and battered by the rough surf so that she became submerged in water. Lifeguards pulled the woman from the water and performed CPR, but she was unresponsive and later pronounced dead at an area hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Nov 9, 9:38 AM EST, 5 hours 7 minutes earlier.

Area forecast discussion, Nov 9, 9:38 AM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
938 AM EST WED NOV 9 2011

.DISCUSSION...

MORNING CAPE CANAVERAL SOUNDING HAS NNE-NE FLOW THROUGH THE LOWER
LEVELS AND STRONG SUBSIDENCE INVERSION NEAR 800 MB WITH MUCH OF THE
MOISTURE TRAPPED BELOW IT. A FEW LOW-TOPPED LIGHT SHOWER MOVING
ONSHORE THE COAST SOUTH OF THE CAPE AT MID MORNING. SHOWERS OVER
LAND ARE EXPECTED TO WANE INTO THE AFTERNOON HOURS AS FLOW BELOW 700
MB FLOW SLOWLY BACKS TO A MORE NORTHERLY COMPONENT... AT 10-15 MPH
WITH HIGHER GUSTS...ESP NEAR THE EAST COAST. HIGH TEMPS RANGING FROM
UPPER 70S/NEAR 80 COAST TO NEAR 80/LOWER 80S INLAND.

&&

.AVIATION...MAINLY VFR WITH SCT-BKN040-060 TODAY. ONLY MVFR
REDUCTIONS MAY BE WITH A FEW COASTAL SHRA AFFECTING COASTAL
SECTIONS AND NEAR SHORE WATERS SOUTH OF KTIX INTO THE AFTN.

&&

.MARINE...NO SIG CHANGES PLANNED FOR LATE MORNING CWF PACKAGE.
(PREVIOUS)TODAY-TONIGHT...LCL BUOY NETWORK MEASURING 4-8FT SEAS
NEARSHORE AND 9-12FT SEAS OFFSHORE THIS MORNING...THOUGH SFC/BNDRY
LYR WNDS HAVE DROPPED BACK TO A MODERATE TO FRESH NE BREEZE. WINDS
WILL BACK TO THE N THIS AFTN AND TO THE NW TONIGHT AS THE HI PRES
RIDGE OVER THE SERN SEABOARD COLLAPSES AND SEAN DRIFTS SLOWLY NWD.
LARGE SWELLS GENERATED BY SEAN WILL CONTINUE TO IMPACT THE E FL
COAST WHILE THE INCREASING NRLY WIND COMPONENT WILL BUFFET UP
AGAINST THE SRLY GULF STREAM...WHICH SHOULD SHORTEN DOMINANT WAVE
PDS FROM 12-13SEC DOWN TO 10-11SEC. THIS WILL RESULT IN DANGEROUS
BOATING CONDITIONS ACRS THE LCL ATLC...SMALL CRAFT OPERATORS ARE
URGED TO REMAIN IN PORT OR LIMIT ACTIVITY TO THE INTRACOASTAL
WATERS.

THU-SUN...NORTHWEST WINDS WILL INCREASE TO 20-25KTS OVER THE WATERS
THURSDAY EVENING BEHIND A COLD FRONT MOVING THROUGH THE AREA DURING
THE DAY. WINDS WILL VEER TO THE EAST/NORTHEAST BY SATURDAY AND
DIMINISH TO 10-15 KNOTS THROUGH THE REMAINDER OF THE WEEK AS A HIGH
PRES RIDGE BUILDS ACROSS THE SERN CONUS.

HAZARDOUS BOATING CONDITIONS WILL CONTINUE THROUGH THE END OF THE
WEEK AS LARGE SWELLS GENERATED BY TC SEAN WILL CONTINUE TO IMPACT
THE E FL COAST...IN COMBINATION WITH LOCALLY GENERATED WIND WAVES
BEHIND THE FRONT ON FRIDAY. SEAS ARE EXPECTED TO PEAK AROUND 7-8FT
NEARSHORE/10-12FT OFFSHORE ON FRIDAY...BEFORE SUBSIDING TO 3-6FT ON
SUNDAY.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY UNTIL 4 AM EST THURSDAY FOR COASTAL VOLUSIA-
     INDIAN RIVER-MARTIN-NORTHERN BREVARD-SOUTHERN BREVARD-ST.
     LUCIE.

AM...SMALL CRAFT ADVISORY UNTIL 4 PM EST FRIDAY FOR COASTAL WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
     COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
     NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET OUT 20 NM-WATERS FROM FLAGLER BEACH TO
     VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS
     FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
     WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
     20 TO 60 NM OFFSHORE.

&&

GLITTO/PENDERGRAST
Hazardous weather outlook, Nov 9, 5:08 AM EST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
508 AM EST WED NOV 9 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-091900-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
508 AM EST WED NOV 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
A HIGH RIP CURRENT RISK WILL CONTINUE TODAY AS A LARGE LONG PERIOD
EASTERLY SWELL IMPACTS THE EAST FLORIDA COAST. IN ADDITION...
ASTRONOMICAL TIDES ARE NEARING THEIR PEAK WITH THE APPROACH OF THE
FULL MOON. THE RISK WILL BE HIGHEST BETWEEN 930 AM AND 400 PM DUE
TO TIDAL EFFECTS. BEACH GOERS ARE URGED TO REMAIN OUT OF THE SURF
AS LARGE BREAKING WAVES WILL ADD TO THE RISK. IF YOU MUST ENTER
THE SURF CHECK LOCAL CONDITIONS WITH BEACH PATROL UPON ARRIVAL AT
THE BEACH. NEVER SWIM ALONE.

.COASTAL FLOOD IMPACT...
LARGE BREAKING WAVES AND ROUGH POUNDING SURF WILL CAUSE MINOR TO
MODERATE BEACH EROSION AROUND THE TIME OF HIGH TIDE THROUGH 700 AM
THIS MORNING...AROUND 700 PM THIS EVENING.

.WIND AND SEA IMPACT...
SEAS RANGING FROM 8 FEET A FEW MILES OFF THE COAST TO 12 FEET IN
THE GULF STREAM WILL RESULT IN DANGEROUS BOATING CONDITIONS TODAY.
THE THREAT WILL BE COMPOUNDED THIS AFTERNOON AS SURFACE WINDS
SHIFT TO THE NORTH. THE OPPOSING NORTH WIND AND SOUTH GULF CURRENT
WILL SHORTEN DOMINANT WAVE PERIODS FROM 12-13 SECONDS DOWN TO
10-11 SECONDS. SMALL CRAFT OPERATORS ARE URGED TO REMAIN IN PORT OR
LIMIT ACTIVITY TO THE INTRACOASTAL WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
DANGEROUS BEACH AND BOATING CONDITIONS WILL CONTINUE THROUGH THE
END OF THE WEEK DUE TO MODERATE TO STRONG NORTHERLY WINDS AND A
LARGE SWELL GENERATED BY SUB TROPICAL STORM SEAN.

A FRONTAL BOUNDARY WILL MOVE THROUGH THE AREA THURSDAY NIGHT INTO
FRIDAY MORNING. BEHIND THE FRONT...WINDS OVER THE COASTAL WATERS WILL
SURGE OUT OF THE NORTHWEST TO AROUND 25 KNOTS BEFORE DIMINISHING
LATE FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BRAGAW

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Martin

When
November 9, 2:45 PM EST
Where
Martin forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper

A 34 year old female tourist was caught in a rip current and pulled underneath the water during rough surf, causing her to drown. One other woman was also caught in a rip current while swimming, but she was pulled from the water and survived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Martin2011-11-0934FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347093.